UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 92

of 'Laboratory tests to support the clinical diagnosis of anaphylaxis'

92
TI
Poly(ethylene glycol)s generate complement activation products in human serum through increased alternative pathway turnover and a MASP-2-dependent process.
AU
Hamad I, Hunter AC, Szebeni J, Moghimi SM
SO
Mol Immunol. 2008 Dec;46(2):225-32. Epub 2008 Oct 11.
 
Poly(ethylene glycol) (PEG) is receiving increasing attention as an intravenous therapeutic agent per se in a variety of experimental therapeutics and veterinary settings, such as spinal cord injury and traumatic axonal brain injury. PEG is often perceived to be immunologically safe, but here we demonstrate that near-monodisperse endotoxin-free PEGs, at concentrations relevant to above-mentioned settings, can generate complement activation products in human serum on a time scale of minutes (reflected in significant rises in serum levels of C4d, Bb, C3a-desArg and SC5b-9). With the aid of sera depleted from either C2 or C1q, and devoid of anti-PEG antibodies, we further demonstrate that, depending on PEG concentration and M(wt), generation of complement activation products occur either exclusively through the lectin pathway activation or through both the lectin pathway and increased fluid phase turnover of the alternative pathway. Inhibition of PEG-mediated C4d elevation in C1q-depleted serum by the broad serine protease inhibitor Futhan and anti-MASP-2 antibodies as well as competitive studies with d-mannose and N-acetylglucosamine indicated a likely role for ficolins/MASP-2 in PEG-mediated triggering of the lectin pathway and independent of calcium. PEG-mediated amplification of the alternative pathway is a complex process related to protein partitioning and exclusion effect, but factor H depletion/exclusion seems to play a minor role. Our results are relevant to the proposed potential therapeutic applications of intravenous PEG and warn about possible acute PEG infusion-related reactions in sensitive individuals and animals. PEG-mediated generation of complement activation products further provides a plausible explanation to the previously reported unexplained anaphylaxis or the referred cardiovascular collapse in sensitive animals that have received medicines containing high levels of PEG as solubilizer/carrier.
AD
Molecular Targeting and Polymer Toxicology Group, School of Pharmacy, University of Brighton, Brighton, UK.
PMID